Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 255, NWS Topeka, KS

November 27, 2005Osage County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Nov 27, 2005, 2:55 PM CST for Osage County, Kansas. It was in force for 50 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 27, 2005, 2:55 PM CST (20:55 UTC)
Expired
Nov 27, 2005, 3:45 PM CST
In force
50 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Osage County, KS

The radar

The Topeka radar (KTWX), 60 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 27, 3:10 PM CSTTSTM WND DMGLyndon, KSESTIMATED 60 MPH WINDS. ALSO SMALL HAIL COVERED THE GROUND.
Nov 27, 3:10 PM CSTTSTM WND GST 60Burlingame, KSLARGE TREE LIMBS REPORTED DOWNED BY STRONG THUNDERSTORM WIND GUSTS.
Nov 27, 3:20 PM CSTTSTM WND DMGScranton, KSBUSINESS SIGN BLOWN OVER ACROSS THE STREET FROM SPOTTERS HOUSE.
Nov 27, 3:24 PM CSTTSTM WND GST 60Carbondale, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 27, 12:36 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.9 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2005-11-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2005-11-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 161 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-282 J/kg
Mixed-layer LCL
666 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
161 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 272057
SVRTOP
KSC139-272145-
/O.NEW.KTOP.SV.W.0255.051127T2055Z-051127T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
255 PM CST SUN NOV 27 2005

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OSAGE COUNTY IN EAST CENTRAL KANSAS

* UNTIL 345 PM CST

* AT 254 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE      
  WINDS IN EXCESS OF 70 MPH.  THE STORMS WERE LOCATED FROM NEAR      
  MELVERN LAKE TO OSAGE CITY OR ABOUT 22 MILES EAST OF               
  EMPORIA...MOVING NORTHEAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MELVERN...
  OSAGE CITY...
  LYNDON...
  BURLINGAME...
  QUENEMO...
  POMONA LAKE...
  SCRANTON...
  CARBONDALE...
  OVERBROOK...

THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 159 AND 164.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 162 AND 167.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3845 9592 3845 9553 3885 9550 3885 9592

$$
3 follow-up statements
000 
WWUS53 KTOP 272105
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
304 PM CST SUN NOV 27 2005

KSC139-272145-
/O.CON.KTOP.SV.W.0255.000000T0000Z-051127T2145Z/
OSAGE-
304 PM CST SUN NOV 27 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CST
FOR OSAGE COUNTY...

AT 302 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 5 MILES EAST OF MELVERN TO 4 MILES
SOUTHWEST OF BURLINGAME...OR ALONG A LINE EXTENDING FROM 18 MILES
SOUTHWEST OF OTTAWA TO 26 MILES SOUTHWEST OF TOPEKA...MOVING
NORTHEAST AT 45 MPH.

THIS LINE OF STORMS HAS A HISTORY OF PRODUCING STRONG WINDS AND 
DAMAGE IN LYON COUNTY.

LOCATIONS IMPACTED INCLUDE...
QUENEMO...POMONA LAKE...SCRANTON...CARBONDALE AND OVERBROOK.

THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 159 AND 164.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 162 AND 167.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3845 9592 3845 9553 3885 9550 3885 9592

$$
000 
WWUS53 KTOP 272117
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
316 PM CST SUN NOV 27 2005

KSC139-272145-
/O.CON.KTOP.SV.W.0255.000000T0000Z-051127T2145Z/
OSAGE-
316 PM CST SUN NOV 27 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CST
FOR OSAGE COUNTY...

AT 315 PM CST...RADAR CONTINUED TO SHOW A LINE OF SEVERE 
THUNDERSTORMS PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN 
EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING 
FROM QUENEMO TO 4 MILES NORTHWEST OF SCRANTON...OR ALONG A LINE 
EXTENDING FROM 13 MILES WEST OF OTTAWA TO 15 MILES SOUTH OF 
TOPEKA...MOVING NORTHEAST AT 45 MPH. 

LOCATIONS IMPACTED INCLUDE...
OVERBROOK AND CARBONDALE.

THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 159 AND 164.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 162 AND 167.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3845 9592 3845 9553 3885 9550 3885 9592

$$
000 
WWUS53 KTOP 272142 RRA
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
342 PM CST SUN NOV 27 2005

KSC139-272152-
/O.EXP.KTOP.SV.W.0255.000000T0000Z-051127T2145Z/
OSAGE-
342 PM CST SUN NOV 27 2005

...THE SEVERE THUNDERSTORM WARNING FOR OSAGE COUNTY EXPIRES AT 345 PM
CST...

THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 159 AND 164.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 162 AND 167.

AT 342 PM CST...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD EXITED THE AREA...
THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3845 9592 3845 9553 3885 9550 3885 9592

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 27, 1:50 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Nov 27, 1:50 PM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
150 PM CST SUN NOV 27 2005

.DISCUSSION...

...SEVERE WEATHER POSSIBLE THIS SUNDAY AFTERNOON...FOLLOWED BY
COLD AND WINDY WINTERY WEATHER OVERNIGHT...

INTENSE AREA OF LOW PRESSURE NOW CENTERED IN CENTRAL KANSAS.
WIDESPREAD CONVECTION HAS INITIATED OUR AHEAD OF THE LOW ACROSS MUCH
OF THE CWA.  TORNADO WATCH COVERS MUCH OF EASTERN KANSAS AS SHEAR
PROFILES ARE VERY IMPRESSIVE.  LOW CLOUDS HANGING AROUND HAVE
INHIBITED DEVELOPMENT SOMEWHAT...BUT THIS SHOULD BE OVERCOME BY THE
SHEAR DYNAMICS OF THE SYSTEM.

TONIGHT AND MONDAY...LOOK FOR THE LOW TO CONTINUE NORTHEAST INTO
IOWA ON MONDAY.  LIQUID PRECIPITATION WILL QUICKLY BECOME FROZEN
ACROSS NORTHCENTRAL KANSAS LATE TONIGHT...AND ACROSS THE REMAINDER
OF THE CWA ON MONDAY.  IT LOOKS LIKE ACCUMULATIONS WILL BE FAIR
LIGHT FROM AND INCH OR SO NORTHCENTRAL...TO A TRACE ACROSS THE REST
OF THE CWA.  WINTER WEATHER ADVISORY HAS BEEN POSTED FOR THE
NORTHWEST CWA WITH THE STRONG NORTHWEST WINDS COMBINED WITH THE SNOW
WILL CREATE SOME TRAVEL PROBLEMS.  COLDER AIR WILL BE USHERED IN ON
THE BACKSIDE OF THE LOW OVERNIGHT.  EXPECT LITTLE CHANGE IN
TEMPERATURES FROM MORNING LOWS TO MONDAY AFTERNOON HIGHS.

IN THE EXTENDED...DID NOT MAKE MANY CHANGES WITH MOST CONCERNS IN
THE SHORT TERM. DID KEEP SLT CHANCE SNOW FOR EVENING HOURS
MONDAY...THEN STORM LIFTS QUICKLY NORTH AND LEAVES DRIER AIR
BEHIND. IF WE GET SOME SNOW COVER OVER THE NORTHERN COUNTIES THEN
TEMPS MAY NEED TO BE MODERATED THESE AREAS. WAS NOT CONFIDENT
ENOUGH WITH WEAKNESS IN WEDNESDAY SYSTEM TO PULL POPS
ENTIRELY...BUT DID DELAY TO AFTERNOON HOURS. SLIGHT CHANCES
COUNTINUE THROUGH THURSDAY. TEMPERATURES SLIGHTLY BELOW CLIMO FOR
THE REST OF THE WEEK AND WEEKEND AS SERIES OF COLDER AIR MASSES
SLIDE INTO OR JUST EAST OF THE STATE.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...WINTER WEATHER ADVISORY FROM MIDNIGHT
MONDAY TO 6 PM MONDAY FOR KSZ008-KSZ009-KSZ010-KSZ020-KSZ021-
KSZ034.

&&
Hazardous weather outlook, Nov 27, 9:54 AM CST, 5 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
954 AM CST SUN NOV 27 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-281600-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
954 AM CST SUN NOV 27 2005

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO
6 PM CST MONDAY FOR MUCH OF NORTH CENTRAL KANSAS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE LIKELY ACROSS MUCH OF THE AREA TODAY AND
OVER NORTHEAST AND EAST CENTRAL KANSAS THIS EVENING...ESPECIALLY
TO THE EAST OF AN ABILENE...MANHATTAN TO MARYSVILLE LINE.  WHILE
THE MAIN HAZARD IS LARGE HAIL AND STRONG GUSTY WINDS...AN ISOLATED
TORNADO CAN NOT BE RULED OUT.

FOR TONIGHT...RAIN IS EXPECTED TO CHANGE TO SNOW AROUND MIDNIGHT
OVER NORTH CENTRAL KANSAS. GENERALLY AROUND AN INCH OR SO OF ACCUMULATION
IS POSSIBLE GENERALLY NORTH OF A MINNEAPOLIS TO MARYSVILLE
LINE...WITH LIGHTER AMOUNTS EXPECTED ELSEWHERE ACROSS NORTH
CENTRAL KANSAS. NORTHWEST WINDS OF 25 TO 35 MPH WILL COMBINE WITH
THE SNOW TO PRODUCE HAZARDOUS DRIVING CONDITIONS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A CHANGEOVER TO SNOW IS THEN EXPECTED TO SPREAD SOUTHEAST ACROSS
THE REST OF THE AREA ON MONDAY. ACCUMULATIONS SHOULD BE LESS THAN
AN INCH. THE CHANCES FOR LIGHT SNOW WILL END ACROSS THE AREA
MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TODAY AND TONIGHT...ESPECIALLY ACROSS
NORTHEAST AND EAST CENTRAL KANSAS.

In the hours before

Local storm report, Nov 27, 2:22 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TOPEKA KS
222 PM CST SUN NOV 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TORNADO          5 W WILSEY              38.64N 96.77W
11/27/2005                   MORRIS             KS   TRAINED SPOTTER

            TORNADO REPORTED TOUCHING DOWN OR NEAR TOUCH DOWN NEAR
            DELAVAN.

&&

STRASSBERG
Local storm report, Nov 27, 2:27 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
227 PM CST SUN NOV 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TORNADO          5 W WILSEY              38.64N 96.77W
11/27/2005                   MORRIS             KS   LAW ENFORCEMENT

            FIRE DEPARTMENT SPOTTERS REPORTED A TORNADO ON OR NEAR
            THE GROUND 1 MILE EAST OF HERINGTON NEAR HIGHWAY 77 IN
            MORRIS COUNTY.

&&

STRASSBERG
Local storm report, Nov 27, 2:29 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
229 PM CST SUN NOV 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0222 PM     TORNADO          5 S LATIMER             38.67N 96.85W
11/27/2005                   MORRIS             KS   TRAINED SPOTTER

            SPOTTER REPORTED TORNADO...FOLLOWED TORNADO UNTIL IT
            LITED NEAR -U- AVE. STORM HAS BEEN DROPPING SEVERAL
            FUNNELS AS REPORTED BY COUNTY SHERIFF.

&&

CAVANAUGH
Local storm report, Nov 27, 2:33 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
233 PM CST SUN NOV 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0232 PM     TORNADO          8 S CHAPMAN             38.86N 97.02W
11/27/2005                   DICKINSON          KS   LAW ENFORCEMENT

            TORNADO REPORTED 8 MILES SOUTH OF CHAPMAN...NO DAMAGE OR
            INJURIES REPORTED AT THIS TIME.

&&

CAVANAUGH
Local storm report, Nov 27, 2:48 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
248 PM CST SUN NOV 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     TORNADO          4 SSW JUNCTION CITY     38.98N 96.86W
11/27/2005                   GEARY              KS   TRAINED SPOTTER

            SEVERAL TORNADOES REPORTED IN SOUTHWESTERN GEARY COUNTY.
            SHERIFF DEPUTIES ARE CURRENTLY BLOCKING TRAFFIC NEAR THE
            I-70 TO I-77 SOUTH INTERCHANGE...AND A COUPLE OF MILES
            SOUTH ALONG I-77. OFFICER IS FOLLOWING TORNADO NEAR THIS
            INTERCHANGE. 1 TO 2 OTHER CONFIRMED REPORTS BY SHERIFF
            DEPUTIES.

&&

CAVANAUGH
Local storm report, Nov 27, 2:52 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
252 PM CST SUN NOV 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     FUNNEL CLOUD     7 S JUNCTION CITY       38.93N 96.83W
11/27/2005                   GEARY              KS   TRAINED SPOTTER

            REPORTED 7-8 MILES SOUTH OF I-70 BY RILEY COUNTY
            SPOTTERS.

&&

STRASSBERG

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 27, 9:17 AM CSTWinter Weather AdvisoryTOPClay, Cloud, Marshall, Ottawa, Republic, Washington42 hr
Nov 27, 1:37 PM CSTSevere Thunderstorm WarningTOPDickinson38 min
Nov 27, 1:56 PM CSTTornado WarningTOPDickinson64 min
Nov 27, 2:19 PM CSTSevere Thunderstorm WarningTOPClay56 min
Nov 27, 2:21 PM CSTTornado WarningTOPGeary, Morris39 min
Nov 27, 2:39 PM CSTSevere Thunderstorm WarningTOPCoffey51 min
Nov 27, 2:42 PM CSTSevere Thunderstorm WarningTOPLyon31 min
Nov 27, 2:56 PM CSTTornado WarningTOPGeary, Riley49 min
Nov 27, 3:01 PM CSTTornado WarningTOPMorris14 min
Nov 27, 3:18 PM CSTSevere Thunderstorm WarningTOPDouglas, Franklin, Jackson, Jefferson, Shawnee42 min
Nov 27, 3:41 PM CSTTornado WarningTOPPottawatomie, Riley49 min
Nov 27, 3:56 PM CSTTornado WarningTOPMarshall, Pottawatomie, Riley33 min
Nov 27, 4:00 PM CSTSevere Thunderstorm WarningTOPBrown, Douglas, Jackson, Jefferson60 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.